Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Topologies of closed subsets

Author: Louis Narens
Journal: Trans. Amer. Math. Soc. 174 (1972), 55-76
MSC: Primary 54B99; Secondary 02H25
MathSciNet review: 0312450
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper various topologies on closed subsets of a topological space are considered. The interrelationships between these topologies are explored, and several applications are given. The methods of proof as well as some intrinsic definitions assume a familiarity with A. Robinson's nonstandard analysis.

E. Michael (Topologies of spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182), K. Kuratowski (Topology, Vols. I and II, Academic Press, New York, 1968), L. Vietoris (Berichezweiter Ordnung, Monatsh. Math.-Phys. 33 (1923), 49-62), and others have considered methods of putting topologies on closed subsets of a topological space. These topologies have the property that if the underlying topological space is compact then the topology of closed subsets is also compact. In general, however, these topologies of closed subsets are not compact. In this paper, a topology of closed subsets of a topological space is constructed that is always compact. This topology is called the compact topology and has many pleasant features. For closed subsets of compact Hausdorff spaces, this topology agrees with Vietoris' topology. For arbitrary spaces, there are interesting connections between the compact topology and topological convergence of subsets, including generalized versions of the Bolzano-Weierstrass theorem.

References [Enhancements On Off] (What's this?)

  • [1] L. Henkin, Completeness in the theory of types, J. Symbolic Logic 15 (1950), 81-91. MR 12, 70. MR 0036188 (12:70b)
  • [2] S. T. Hu, Elements of general topology, Holden-Day, London, 1964. MR 31 #1643. MR 0177380 (31:1643)
  • [3] K. Kuratowski, Topology. Vol. 1, Academic Press, New York; PWN, Warsaw, 1966. MR 36 #840. MR 0217751 (36:840)
  • [4] -, Topology. Vol. 2, Academic Press, New York; PWN, Warsaw, 1968. MR 41 #4467.
  • [5] W. A. J. Luxemburg, A general theory of monads, Internat. Sympos. Applications of Model Theory to Algebra, Analysis, and Probability (Pasadena, Calif., 1967), Holt, Rinehart and Winston, New York, 1969, pp. 18-86. MR 39 #6244. MR 0244931 (39:6244)
  • [6] -, A new approach to the theory of monads, Technical Report no. 1, Nonr N00014-66-C0009-A04 (Nr-041-339) for Office of Naval Research, 1967.
  • [7] E. A. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182. MR 13, 54. MR 0042109 (13:54f)
  • [8] A. Robinson, Non-standard analysis, North-Holland, Amsterdam, 1966. MR 34 #5680. MR 0205854 (34:5680)
  • [9] -, On some applications of model theory to algebra and analysis, Rend. Mat. e Appl. (5) 25 (1966), 562-592. MR 36 #2489. MR 0219406 (36:2489)
  • [10] W. Sierpiński, Sur l'inversion du théorème de Bolzano-Weierstrass généralisé, Fund. Math. 34 (1947), 155-156. MR 9, 83.
  • [11] L. Vietoris, Bereiche zweiter Ordnung, Monatsh. Math. und Phys. 33 (1923), 49-62. MR 1549268
  • [12] T. Ważewski, Sur les points de division, Fund. Math. 4 (1923), 215-245.
  • [13] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R.I., 1942. MR 4, 86. MR 0007095 (4:86b)
  • [14] C. Zarankiewicz, Sur un continu singulier, Fund. Math. 9 (1927), 125-171.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54B99, 02H25

Retrieve articles in all journals with MSC: 54B99, 02H25

Additional Information

Keywords: Nonstandard analysis, topologies on spaces of sets, topological convergence of sequences of sets, generalized Bolzano-Weierstrass theorem
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society